Rebound hypertension following minoxidil withdrawal

Sudesh P Makker, B. Moorthy

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

Minoxidil, a potent peripheral vasodilator, was used concomitantly with other antihypertensive drugs for severe hypertension in three children for 47 to 158 weeks at the dosage of 40 to 50 mg/day. Two patients had three and two courses of minoxidil, respectively. Attempts were made to withdraw minoxidil in all children because of severe hypertrichosis. Minoxidil was withdrawn over periods varying from four to 12 weeks. Rebound hypertension manifesting as hypertensive encephalopathy occurred in all when minoxidil was withdrawn rapidly. The occurrence of rebound hypertension correlated with the total cumulative dose of mixodidil in mg/kg/week given prior to the withdrawal (P<0.05) and the rapidily (four to eight weeks) with which minoxidil was withdrawn (P<0.05), but not with the total duration of therapy, duration at maximal dosage, or the amount of minoxidil in mg/kg on the day prior to withdrawal. Rebound hypertension also did not occur when minoxidil was withdrawn gradually (12 weeks) or if the patient was receiving a small dose (2.5 to 5 mg/day). Pretreatment with an α-blocking agent (prazosin) or the discontinuation of the concomitantly administered β-blocker (propranolol) prior to the withdrawal seemed to prevent rebound hypertension. We suggest that the dosage of minoxidil should be decreased very gradually.

Original languageEnglish (US)
Pages (from-to)762-766
Number of pages5
JournalThe Journal of Pediatrics
Volume96
Issue number4
DOIs
StatePublished - 1980
Externally publishedYes

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Rebound hypertension following minoxidil withdrawal'. Together they form a unique fingerprint.

  • Cite this